View Full Version : Can Prozac decrease effects of Ritalin?


JenSMP
11-15-10, 09:21 PM
My son recently began taking Prozac in addition to his Ritalin. While the Prozac seems to be helping with emotional regulation and mood quite a bit, it also seems like it might be decreasing the effectiveness of the Ritalin. He is less focused(but happier) now that he's on the SSRI. Any experience with this?

Thanks!

APSJ
11-15-10, 11:08 PM
I started taking prozac and ritalin somewhere around 4th grade, and still take Ritalin. I don't recall noticing any change in effectiveness when I stopped the Prozac in college.

People do have different reactions, though I've never heard of that particular issue.

JenSMP
11-16-10, 11:35 AM
I started taking prozac and ritalin somewhere around 4th grade, and still take Ritalin. I don't recall noticing any change in effectiveness when I stopped the Prozac in college.

People do have different reactions, though I've never heard of that particular issue.

Thank you very much for your post and for sharing your experience. My son is doing much better emotionally with the Prozac. I was scared to death to give it to him (as I was with the Ritalin as well). Do you feel that you've experienced any long-term effects from taking these medications? My son literally can not complete one assignment at school without medication. He also has significant emotional regulation difficulties that impact him socially and kill his self esteem. I pray we are barking up the right tree. It finally boiled down to the fact that my child was suffering to the point of not being functional. I'm trying to help him but am so concerned about hurting him in the process with these medications. I am very interested to hear about how Prozac and Ritalin each helped you through the years, how you came to the conclusion to stop the Prozac, and how difficult it was to stop the Prozac (if you don't mind). Feel free to PM me instead if you prefer. Thanks so much, and I totally understand if I'm asking for too much personal information.

Abi
11-16-10, 11:50 AM
Hi JenSMP,

Antidepressants can most definitely cause impairment of concentration as a side effect, thereby counteracting the effect of Ritalin to some extent.

Your son's response to Prozac (much happier, etc.) is certainly proof that an SSRI IS indicated for him and you are on the right track.

Very often, the side effects of SSRI's are transient, and disappear (or are reduced significantly) withing 1 to 4 weeks of starting treatment.

If this is not the case, and if you find that the decrease in the effectiveness of the Ritalin is *significant*, you might want to consider changing from Prozac to a newer SSRI such as Lexapro(Escitalopram) or Celexa(Citalopram). These meds. are equally effective but generally have better side effect profiles.

Good luck :)

APSJ
11-16-10, 07:58 PM
Thank you very much for your post and for sharing your experience. My son is doing much better emotionally with the Prozac. I was scared to death to give it to him (as I was with the Ritalin as well). Do you feel that you've experienced any long-term effects from taking these medications? My son literally can not complete one assignment at school without medication. He also has significant emotional regulation difficulties that impact him socially and kill his self esteem. I pray we are barking up the right tree. It finally boiled down to the fact that my child was suffering to the point of not being functional. I'm trying to help him but am so concerned about hurting him in the process with these medications. I am very interested to hear about how Prozac and Ritalin each helped you through the years, how you came to the conclusion to stop the Prozac, and how difficult it was to stop the Prozac (if you don't mind). Feel free to PM me instead if you prefer. Thanks so much, and I totally understand if I'm asking for too much personal information.

Prozac was, I believe, the first medication I was put on, somewhere around second or third grade. I didn't experience any side effects that I can recall, but it was also only marginally effective. I tried four or five other after that, all of which had significant side effects, leading ultimately to a return to Prozac, at a higher dose, which was moderately effective. I was still clinically depressed, but could function enough to get by.

I started ritalin shortly after prozac, I think (im 27, so this was all quite some time ago, and my memory of chronologies is poor). I recall it making a significant difference, but the depression, which remained a problem when I started, was still a huge impediment.

The ritalin did, and does, suppress my appetite, and periodically cause unpleasant crashes when it wears off. Taking a smaller dose(10 mg 4x a day instead of prescribed 15) eliminates these issues. I also think that if I took it every day they'd likely improve or go away, but I don't take it on the weekends for a number of reasons, including not wanting to have to remember it.

I stopped the Prozac in college after I had to stop seeing my psychiatrist due to an insurance issue, and concluded that I didn't need it anymore, as my depression improved rapidly, ultimately disappearing, after moving from the town I grew up in to NYC for college. I tapered off carefully, and had no more issues going off it than I did taking it.

I stopped Ritalin at the same time, and quickly discovered that I was no more functional without it than I had been as a kid, and found a new psychiatrist and restarted. I would estimate, all told I took prozac for beetween 10 and 12 years, and have taken ritalin for about fifteen, with the one break I mentioned. I've had no long-term side-effects from either.

I'm not sure how relevant any of this is to your son, but I hope it at least gives some reassurance that you can take these medications long-term without ill-effect. I'd be happy to answer any other questions you have about my experience with them.